I was wondering if it is possible to be in atrial fibrillation while having a completely normal pulse?
Typically, my resting pulse is around 66bpm. Occasionally, I get a somewhat fluttering feeling in the chest area - kind of like someone is brushing feathers across the inside of the ribs. When I check my pulse rate, its still around 66bpm and occurs in regular intervals.
Also, I noticed lately that when I wake up at night, it feels like my body (at least from chest up to head) is vibrating rather rapidly. Its similar to if you were lying on the floor and the floor was vibrating. When I check my pulse though, its doesn't seem abnormally fast or irregular. Is it even possible for atriums to beat so fast that your body would feel like its vibrating?
In very rare circumstances, you can have a regular pulse and atrial fibrillation. You would have to have dissociation of the upper chamber (atrium) and lower chamber (ventricle) or be super normal levels of a medication like digoxin. If these events happen frequently (like every day), a holter monitor will answer the question.
I do not think you would feel your body vibrate from atrial fibrillation.
Vibrations in the chest while having a normal rhythm...two possibilities: (1) you are having an arhythmia, but even the so-called skipped beat, which is actually a weak one, is felt, giving the appearance of a normal sinus rhythm; or, (2) something else besides the atrium is shaking. In my case, very similar to yours, I have paroxysmal AF due to several foci near the atrium (at the PV ostia). I can get the vibration without the arrhythmia (proven during actual monitoring), but the vibration is not electrically active enough to show on the EKG. The supposition is that at times the muscular foci are sufficiently active to be felt as vibrations, but insufficiently active to result in the PAF.
In my case, these vibes are located dead center in the chest as if coming from the heart (which is pretty close to what they are doing), kick up when I undergo sudden physical activity, and can vary from 200-400 bpm (being somewhat regular).
Most EP/cardios will indicate that they have heard of folks having these, and that's about it.
Good question , I had this feeling on a couple of occasions, its starts out for me at least with what feels like a few pvcs, then turns into this fluttering, vibrating, almost like when your cell phone is on vibrate, yet if you feel your pulse it's quite regular and not fast.Interesting to see the docs reply.
It's so ironic, whenever I check these forums to post or ask I find someone has just gone through the exact same things as I. At almost the exact same times. Yesterday and last night I was having these same feelings. Lower left rib area I felt the flutters/vibrations. I can actually feel them with my fingers. But I checked my pulse and blood pressure all was fine. My heart rate is normally 60's. But I got up around 2am and my heart rate was 70 but it felt like it was going faster that it actually was. I also had it happen a couple nights before and my heart rate was 88 but it felt like it was beating faster. What was that all about? Anyways, I have appt with Cardio 12/12/06 so I see what he says. Also having some vibration/flutters right as I post.
Have you been diagnosed with AFIB? I suspect they are merely palpitations. Typically when in AFIB the heart rate goes up significantly and it is generally erratic. That was my experience. I get "flutters" in the chest from time to time. These are just palpitations. Also if you were in AFIB I think you would feel them constantly.
If they concern you have a holter monitor and see if it can catch them.
i agree with dq.. The very nature of ahrrythmia is a change in the heart beat, and if you're feeling no pulse change, that would be reassuring to me.. Think of it in the same way people think of chest pains. Frequently, chest pains are not associated with cardiac issue's, and we can tell the difference between cardiac chest pains and non cardiac chest pains due to the lack of other symptoms. But as always, if this feeling is something that is concerning you, talk to your doctor.
Interesting question and comments.
I developed afib 3 days after my bypass surgery.They think 1 of the episodes was brought on by a nurse telling me I had to drink 3 glasses of ice water,one after the other.
Then I was a bit stuffed up and they gave me an inhalor and promptly went into afib.So to get me home they put me on 200mgs amiordarone.Been on it since April,seems to work.My doc is cutting it down to 100mgs next month,then wants me off it.
Lately,but not often, I have had a couple of episodes of a pounding heartbeat,normal pulse of 57,not fast or irregular.My doc said that I did not need to worry about it other than the fact it is uncomfortable,unless it starts racing above 100,then go to ER.
They scare me though.
Are these poundings same as the palps you are talking about?
Strangely enough, my heartbeat isn't pounding either.
When I feel my pulse, it SEEMS to feel completely normal - nothing that sets off any alarm bells of being strange (and with my paranoid nature, I always seem to notice the slightest difference in anything if there is:) ).
I have AFIB and wondered the same. I have a regular pulse (62-66 bpm) and then it feels like feathers. I am told it's nothing.
My other concern and wondering if i am worrying for nothing is that I have been on Flecainade for 1 year and 2 months. And now I am reading Flecainade doesn't last longer than a year and now I should prepare for AFIB to return?
Is that correct? Or should I stop reading the Internet.
Yes, this can happen. I had an EKG that showed atrial fibrillation with a ventricular rate of 85/minute. Mind you, I was in an ER (my first A-fib) so my adrenaline was going too. But 85 is much lower than the >100 I've read about.
Seems like we all have the same confusion about this problem.
My doctor said that as long as the heartbeat does not go faster than 100-not to do anything.It is very uncomfortable though,especially the uncertainty of whether to go to the Er or not.
As far as Flecanaide is concerned,I i don't think there is a time limit on the effectivness.It is the same with any meds,sometimes they don't work after awhile on som e people,and on others they are good for years.
I understand what you mean about the internet.I had the same experience with all the terrible comments about amiordarone,but have met people that have been on it ten years.I know it can have bad side effects,but my doctor keeps track of me okay.
I don't get upset anymore about what I read on the net.If I am not sure,I ask my doctor.
ive been on anxiety forums alot and i notice alot of people complain about feeling vibrations in their body and or chest. It seems more anxiety related then heart from what i have been reading. Especially if your pulse is regular.
These vibrations are not anxiety related.
They exist in the context of a normal sinus rhythm.
They emanate from the center of the chest, likely nearer the back than the front.
Excluding other muscular organs in the chest, the single remaining "little" set of "muscles" occur on the backside of the heart (at the PV ostia), coincidental with the location of foci often responsible for arrhythmia.
The feeling they present is almost identical to the feathery, fluttery feeling during AF (where the atria are flapping around), but are definitely NOT the atria flapping around.
Docs tend to dismiss this symptomology because (1) it's not life threatening and (2) it's very difficult to diagnose accurately.
Copyright 1994-2018MedHelp.All rights reserved. MedHelp is a division of Vitals Consumer Services, LLC.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.